New York, 2011

High Wind in New York, February 18 to 19, 2011

February 18 to 19, 2011 · NWS BGM · 18 events in 18 counties and zones

A strong cold front moved across upstate New York and northeast Pennsylvania |on the afternoon of the 18th, bringing high winds to the region. The strongest winds |occurred across the Finger Lakes and the Mohawk Valley in central New York.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$860,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong cold front moved across upstate New York and northeast Pennsylvania |on the afternoon of the 18th, bringing high winds to the region. The strongest winds |occurred across the Finger Lakes and the Mohawk Valley in central New York. Strong winds also affected portions of the Western Catskills and Poconos. Numerous trees and wires were blown down with wind gusts between 40 and 50kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 18, 7:46 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Feb 18, 7:46 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
746 PM EST FRI FEB 18 2011

.SYNOPSIS...
INCREASING WINDS AND THE REDEVELOPMENT OF LAKE EFFECT SNOW SHOWERS
WILL OCCUR TONIGHT AFTER A WEATHER DISTURBANCE PASSES TO OUR NORTH
AND EAST. SNOW SHOWERS WILL CONTINUE THROUGH MUCH OF THE DAY ON
SATURDAY BEFORE SNOW TAPPERS OFF SATURDAY NIGHT AS HIGH PRESSURE
ARRIVES FROM THE WEST. A POTENTIALLY DANGEROUS WINTER WEATHER
SITUATION WILL THEN BE IN STORE FOR THE REGION SUNDAY NIGHT AND
EARLY MONDAY AS A STORM SYSTEM MOVES JUST SOUTH OF OUR AREA. THE
POTENTIAL EXISTS FOR SIGNIFICANT ICING ACROSS PORTIONS OF THE TWIN
TIERS AND THE REMAINDER OF NORTHEASTERN PENNSYLVANIA.

&&

.NEAR TERM /THROUGH SATURDAY/...
MAIN FORECAST ISSUES DURING THE NEAR TERM WILL BE DEVELOPING LAKE
EFFECT SNOWS AND STRONG NORTHWEST WINDS FOLLOWING THE PASSAGE OF A
SECONDARY TROUGH/FRONT LATER TONIGHT. FIRST THINGS FIRST HOWEVER
WITH LATEST VIS SATELLITE TRENDS SHOWING THE FIRST OF TWO COLD
FRONTS CURRENTLY WORKING EAST THROUGH THE CWA. THAT
SAID...UPSTREAM OBS FROM AS FAR AWAY AS EASTERN MI SHOW TEMPS IN
THE UPPER 40S TO LOWER 50S. MEANWHILE...CLOSEST WIND SHIFT TOWARDS
THE NORTHWEST IS CURRENTLY SEEN IN OBS ACROSS SOUTHWESTERN
ONTARIO AND THE UP OF MI WHERE SECONDARY FRONT APPEARS TO BE
LOCATED. IN ANY EVENT...NOT EXPECTING MUCH OF A SIGNIFICANT COOL DOWN
UNTIL AFTER THE SECONDARY BOUNDARY PASSES LATER THIS EVENING.
FOLLOWING ITS PASSAGE...WINDS WILL QUICKLY SHIFT TOWARDS THE
NORTHWEST AS COLD AIR ADVECTION INCREASES OVER THE AREA. H85 TEMPS
BY 12Z SAT MORNING QUICKLY APPROACH -20C WHICH COMBINED WITH LAKE
ONTARIO TEMPS STILL HOVERING AROUND +2-3C..WILL SUPPORT THE
GENERATION OF CONDITIONAL INSTABILITY AS THE OVERNIGHT HOURS
PROGRESS. QUICK LOOK AT NAM/GFS BUFR SOUNDINGS SHOW LAKE INDUCED
INVERSION HEIGHTS AT APPROXIMATELY 8 KFT OVERNIGHT WITH LAKE
INDUCED CAPES APPROACHING 400 J/KG WHICH WILL COMBINE WITH WELL
ALIGNED 290-300 FLOW. THIS WILL RESULT IN WIDESPREAD LAKE EFFECT
POTENTIAL INITIALLY ACROSS THE SOUTHERN TUG HILL EARLY ON...WITH AN
EVENTUAL SOUTHWARD SHIFT TOWARDS THE WESTERN MOHAWK VALLEY AND
EASTERN FINGER LAKES BY MORNING AS WINDS SHIFT TO A MORE 310-320
DIRECTION AFTER 12Z. FROM THAT POINT FORWARD...HIGH
CHC/CATEGORICAL POPS EXPECTED ACROSS THE LAKE ONTARIO PLAN AND
EASTERN FINGER LAKES REGION. MAIN CAVEAT PREVENTING THE ISSUANCE
OF AN ADVISORY IS THE EXPECTATIONS OF A LONG DURATION EVENT AS
SNOWS WILL LAST FOR LEAST A 24 HR PERIOD WHICH IS BEYOND CURRENT
12 HR ADVISORY THRESHOLDS. ADDITIONALLY...A WELL MIXED ATMOSPHERE
WILL ALLOW LAKE SNOWS TO BECOME MORE CELLULAR ON SAT WHICH WILL
LIKELY CURTAIL SIGNIFICANT SNOWFALL ACCUMS. BASED ON THE TIME
DURATION OF THE EVENT...5-7 INCHES WILL BE POSSIBLE ACROSS
PORTIONS ON ONONDAGA...ONEIDA...CORTLAND...AND CAYUGA COUNTIES
BEFORE LAKE SNOWS BEGIN TO END SAT NGT WITH THE APPROACH OF AN H85
RIDGE AXIS.

THE OTHER MAIN CONCERN DURING THE SHORT TERM REVOLVES AROUND
STRONG WIND SPEEDS AS A WOUND UP LOW PRESSURE CENTER PASSES TO
OUR NORTH LATER TONIGHT. CURRENT WINDS BEHIND THE FIRST FRONT ARE
GUSTING NEAR 30 KTS AREA WIDE. AFTER THE SECONDARY BOUNDARY
PASSES LATER THIS EVENING...WINDS WILL INCREASE FROM THE NORTHWEST
AS STRONG COLD AIR ADVECTION INCREASES. FORECAST MODEL DATA IN
GOOD AGREEMENT IN SHOWING THE MAX H85 JET CORE PASSING SOUTH OF
THE REGION OVERNIGHT. ADDITIONALLY...GFS/NAM 3/6-HR PRESSURE
TENDENCY FIELDS SHOW BEST PRESSURE RISES DISPLACED WELL NORTH OF
THE REGION TOWARDS SOUTHERN HUDSON BAY BY MORNING. WITH THIS BEING
THE CASE...AND WITH BUFR MOMENTUM WIND TRANSFER OUTPUT SHOWING
GUSTS SLIGHTLY SURPASSING 40 KTS...WILL ALLOW CURRENT WIND
ADVISORY TO RIDE AS IS FOR NOW. OVERNIGHT SHIFT WILL HAVE THE
OPPORTUNITY TO REASSESS THIS DECISION BASED ON UPSTREAM OBS AS THE
PRESSURE RISE COUPLET INCHES CLOSER TO THE AREA.

MUCH COOLER CONDITIONS EXPECTED AREA WIDE TOMORROW UNDER STRONG
COLD AIR ADVECTION. MOST PLACES WILL REMAIN IN THE MID TO UPPER
20S FOR DAYTIME HIGHS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
LAKE EFFECT SNOWS TO SLOWLY COME TO AN END SAT NGT/EARLY SUN AS
WEAK UPPER-LEVEL RIDGING BEGINS WORKING OVERHEAD. MUCH OF SUN WILL
REMAIN PRECIP FREE AS SFC HIGH PRESSURE PASSES OVER THE AREA.
TEMPS WILL STILL REMAIN COOL AS MUCH OF THE AREA REMAINS IN WEAK
NORTHWESTERLY LOW-LEVEL FLOW. MAIN STORY THROUGH THE SHORT TERM
BEGINS TO APPROACH BY LATE SUN AFTERNOON AS THE NEXT SFC LOW
EMANATING FROM SOUTHERN STREAM JETSTREAM ENERGY RAPIDLY BARRES
DOWN ON THE REGION DURING THE AFTERNOON HRS. THAT SAID...FORECAST
MODELS HAVE COME INTO BETTER AGREEMENT THIS AFTERNOON IN THEIR SFC
LOW TRACK WITH ALL NOW SUGGESTING THAT MAIN SFC LOW WILL MOVE
DIRECTLY THROUGH CENTRAL PA. AS THE LOW APPROACHES...A WARM FRONT
WILL LIFT JUST SOUTH OF THE FORECAST REGION WHICH COMBINED WITH
STRENGTHENING SOUTHERLY LOW-LEVEL FLOW...WILL RESULT IN STRONG
ISENTROPIC ASCENT AND INCREASED CHANCES FOR PRECIP BEGINNING SUN
NGT. FORECAST SOUNDINGS TAKEN FROM ACROSS THE REGION SUGGEST THIS
WILL BE A DIFFICULT SYSTEM TO CONTEND WITH AS STRONG WARM AIR
ADVECTION ALONG AND NORTH OF SFC LOW TRACK WILL RESULT IN THE
DEVELOPMENT OF A WELL ESTABLISHED WARM WEDGE ALOFT. THE NAM BUFR
SOUNDINGS ARE NOTABLY COOLER THAN THE GFS...HOWEVER RECENT
FORECAST EXPERIENCE SUGGESTS THAT MODELS CONSISTENTLY HAVE A
DIFFICULT TIME IN THEIR DEPICTION OF JUST HOW FAR NORTH WARM AIR
MOVES. IN RESPONSE TO THIS...HAVE GENERALLY FOLLOWED THE WARMER
GFS SOLUTION FOR THIS AFTERNOON/S FORECAST WITH REGARDS TO THIS
DEVELOPING WINTER WX SITUATION. THAT SAID...GFS BUFR SOUNDINGS AT
AVP SHOW WARM WEDGE TEMPS APPROACHING +5 C BY 9Z MON MORNING WITH
SFC TEMPS REMAINING AT OR BELOW 0C. WITH THIS BEING THE CASE...AND
THE FACT THAT THE EASTWARD PROPAGATING SFC LOW WILL HAVE ACCESS TO
HIGH AMOUNTS OF GULF AND ATLANTIC MOISTURE...A FAIRLY SIGNIFICANT
WINTER WX SITUATION MAY BE IN THE MAKING...WITH THE MAIN FORECAST
ISSUE BEING FZRA AND PL. OBVIOUSLY SFC LOW TRACK WILL HAVE A
MAJOR IMPACT ON EXPECTED P-TYPE AS A FURTHER SOUTHWARD TRACK WOULD
SUPPORT MOSTLY SNOW CWA WIDE. BASED ON THE CURRENT FORECAST SFC
LOW TRACK...IT LOOKS LIKE THE BEST ICING POTENTIAL WILL EXIST FROM
THE TWIN TIERS AND POINTS SOUTH. FURTHER NORTH...MOSTLY -SN WOULD
BE EXPECTED BASED ON COLDER TEMP PROFILES WHERE HIGH END ADVISORY
SNOWFALLS WILL BE POSSIBLE. FOR NOW HAVE ATTEMPTED TO SHOW THIS AS
BEST AS POSSIBLE IN THE WX GRIDS. DEFINITELY AN INTERESTING
SITUATION THAT WARRANTS WATCHING.

BY MON...SFC LOW WILL BE EXITING TO THE EAST WHICH WILL BE
FOLLOWED BY ANOTHER ROUND OF STRONG COLD AIR ADVECTION AND THE
REDEVELOPMENT OF LAKE EFFECT SNOW SHOWERS. HAVE ATTEMPTED TO SHOW
A NON-DIURNAL TEMP TREND AS TEMPS WILL LIKELY BE FALLING THROUGH
THE AFTERNOON.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
UL LOW WL BE EXITING NERN U.S. EARLY IN THE LONG TERM PD. COLD NW
FLOW WITH H8 TEMPS PROGGED TO FALL BLO -15C WL SET OFF LK EFFECT
SNOW SHOWERS ACRS UPSTATE NY. 12Z GUIDANCE INDICATES ADDN/L WV OF
LOPRES WL RIDE THRU THE MID-ATLANTIC AND BRING ANOTHER CHC FOR SNOW
TO THE SRN ZONES. BY TUE AFTN, ONLY LINGERING LK EFFECT SNOW SHOWERS
EXPECTED TO BE PRESENT DRG THE DAY TUE.

HIPRES BUILDS IN BY MID-WEEK WITH TEMPS REBOUNDING ABV FRZG. MODELS
DISAGREE ON DVLPMNT OF NEXT UPSTREAM SYSTEM AND TIMING OF NEXT ROUND
OF PCPN TO MV INTO THE REGION. GULF OF MEXICO OPENS UP LATE IN THE
PD WITH RAIN/SNOW SPREADING INTO THE AREA ON THURSDAY. H8 TEMPS WARM
TO NR/ABV FRZG DRG THE DAY. GFS DELAYS DVLPMNT OF THIS SYSTEM UNTIL
LATE IN THE WEEK WITH JUST A WEEK TROF PASSAGE DRG THIS TIMEFRAME.
HV FOLLOWED HPC GRIDS DUE TO UNCERTAINTY AND TO MESH WITH
SURROUNDING OFFICES.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
VFR THROUGH 06-08Z...THEN RESTRICTIVE CONDITIONS
DEVELOPING...FIRST AT KSYR/KRME...EVENTUALLY SPREADING TO
KITH/KELM/KBGM BY AROUND 12Z.

GUSTY WINDS OVERNIGHT FROM THE W/NW (UP TO 25-30 KT)...WILL
ACTUALLY INCREASE IN MAGNITUDE AFTER 12Z SAT. GUSTS COULD WELL
EXCEED 40 KT...WITH PERHAPS THE STRONGEST WINDS OCCURRING AT KAVP.

OUTLOOK...

SATURDAY EVENING...MVFR NORTHERN TERMINALS...WITH CHC IFR IN LAKE
EFFECT SNOW. VFR KAVP...AND POSSIBLY ELM.

SATURDAY OVERNIGHT AND SUNDAY...VFR BECOMING MVFR/IFR SUN NIGHT...WITH
CHANCE SN/MIXED PCPN.

MONDAY...MVFR/IFR. CHANCE MIXED PCPN...BECOMING SNOW BY
AFTERNOON.

TUESDAY/TUE NIGHT...VFR...POSSIBLY MVFR ACROSS UPSTATE NY TERMINALS.

WEDNESDAY...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY UNTIL 11 PM EST SATURDAY FOR PAZ038>040-043-044-
     047-048-072.
NY...WIND ADVISORY UNTIL 11 PM EST SATURDAY FOR NYZ009-015>018-
     022>025-036-037-044>046-055>057-062.
     FLOOD WATCH UNTIL 11 PM EST THIS EVENING FOR NYZ022.

&&

SYNOPSIS...CMG
NEAR TERM...CMG
SHORT TERM...CMG
LONG TERM...DGM
AVIATION...MLJ/PVN
Hazardous weather outlook, Feb 18, 3:35 PM EST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
335 PM EST FRI FEB 18 2011

NYZ009-017-018-036-037-044>046-192045-
NORTHERN ONEIDA-SOUTHERN CAYUGA-ONONDAGA-MADISON-SOUTHERN ONEIDA-
CORTLAND-CHENANGO-OTSEGO-
335 PM EST FRI FEB 18 2011

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 11 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

SNOW SHOWERS WILL BRING SEVERAL INCHES OF FRESH SNOW TO MUCH OF
THE AREA LATE FRIDAY NIGHT SATURDAY.

A STORM SYSTEM WILL BRING A MIX OF PRECIPITATION TO THE AREA
SUNDAY NIGHT INTO MONDAY. ALTHOUGH DETAILS ARE HARD TO PIN DOWN
THIS FAR OUT...THE POTENTIAL EXISTS FOR LIGHT ICING AND
ACCUMULATING SNOWS SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015-016-022>025-055>057-062-PAZ038>040-043-044-047-048-072-192045-
YATES-SENECA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-TIOGA-BROOME-DELAWARE-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
335 PM EST FRI FEB 18 2011

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 11 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A STORM SYSTEM WILL BRING A MIX OF PRECIPITATION TO THE AREA
SUNDAY NIGHT INTO MONDAY. ALTHOUGH DETAILS ARE HARD TO PIN DOWN
THIS FAR OUT...THE POTENTIAL EXISTS FOR MODERATE ICING AND
ACCUMULATING SNOWS SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 high wind. Local standard time, as filed.

High Wind, Broome

When
February 18, 10:00 PM EST to February 19, 2:00 PM EST
Where
Broome forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.160, -75.820 (the zone’s center; the record gives no point)

High winds occurred across the region with gusts between 50 and 60 mph. Numerous trees were blown down and scattered power outages were reported.

High Wind, Chemung

When
February 18, 10:00 PM EST to February 19, 2:00 PM EST
Where
Chemung forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.141, -76.760 (the zone’s center; the record gives no point)

High winds occurred across the region with gusts between 50 and 60 mph. Numerous trees were blown down and many customers were without power.

High Wind, Chenango

When
February 18, 10:00 PM EST to February 19, 2:00 PM EST
Where
Chenango forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.494, -75.612 (the zone’s center; the record gives no point)

High winds occurred across the region with gusts between 50 and 60 mph. Numerous trees were blown down and many customers were without power.

High Wind, Cortland

When
February 18, 10:00 PM EST to February 19, 2:00 PM EST
Where
Cortland forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.595, -76.070 (the zone’s center; the record gives no point)

High winds occurred across the region with gusts between 50 and 60 mph. Numerous trees were blown down and many customers were without power.

High Wind, Delaware

When
February 18, 10:00 PM EST to February 19, 2:00 PM EST
Where
Delaware forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.198, -74.966 (the zone’s center; the record gives no point)

High winds occurred across the region with gusts between 50 and 60 mph. Numerous trees were blown down and many customers were without power.

High Wind, Madison

When
February 18, 10:00 PM EST to February 19, 2:00 PM EST
Where
Madison forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.913, -75.670 (the zone’s center; the record gives no point)

High winds occurred across the region with gusts between 50 and 60 mph. Numerous trees were blown down and many customers were without power.

High Wind, Northern Oneida

When
February 18, 10:00 PM EST to February 19, 2:00 PM EST
Where
Northern Oneida forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

High winds occurred across the region with gusts between 50 and 60 mph. Numerous trees were blown down and many customers were without power.

High Wind, Onondaga

When
February 18, 10:00 PM EST to February 19, 2:00 PM EST
Where
Onondaga forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

High winds occurred across the region with gusts between 50 and 60 mph. Numerous trees were blown down and many customers were without power.

High Wind, Otsego

When
February 18, 10:00 PM EST to February 19, 2:00 PM EST
Where
Otsego forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.634, -75.033 (the zone’s center; the record gives no point)

High winds occurred across the region with gusts between 50 and 60 mph. Numerous trees were blown down and many customers were without power.

High Wind, Schuyler

When
February 18, 10:00 PM EST to February 19, 2:00 PM EST
Where
Schuyler forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
42.394, -76.875 (the zone’s center; the record gives no point)

High winds occurred across the region with gusts between 50 and 60 mph. Numerous trees were blown down and many customers were without power.

High Wind, Seneca

When
February 18, 10:00 PM EST to February 19, 2:00 PM EST
Where
Seneca forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
42.781, -76.824 (the zone’s center; the record gives no point)

High winds occurred across the region with gusts between 50 and 60 mph. Numerous trees were blown down and many customers were without power.

High Wind, Southern Cayuga

When
February 18, 10:00 PM EST to February 19, 2:00 PM EST
Where
Southern Cayuga forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

High winds occurred across the region with gusts between 50 and 60 mph. Numerous trees were blown down and many customers were without power.

High Wind, Southern Oneida

When
February 18, 10:00 PM EST to February 19, 2:00 PM EST
Where
Southern Oneida forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

High winds occurred across the region with gusts between 50 and 60 mph. Numerous trees were blown down and many customers were without power.

High Wind, Steuben

When
February 18, 10:00 PM EST to February 19, 2:00 PM EST
Where
Steuben forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.268, -77.384 (the zone’s center; the record gives no point)

High winds occurred across the region with gusts between 50 and 60 mph. Numerous trees were blown down and many customers were without power.

High Wind, Sullivan

When
February 18, 10:00 PM EST to February 19, 2:00 PM EST
Where
Sullivan forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$80,000
Reported by
Trained Spotter
Coordinates
41.716, -74.768 (the zone’s center; the record gives no point)

High winds occurred across the region with gusts between 50 and 60 mph. Numerous trees were blown down and many customers were without power.

High Wind, Tioga

When
February 18, 10:00 PM EST to February 19, 2:00 PM EST
Where
Tioga forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.170, -76.306 (the zone’s center; the record gives no point)

High winds occurred across the region with gusts between 50 and 60 mph. Numerous trees were blown down and many customers were without power.

High Wind, Tompkins

When
February 18, 10:00 PM EST to February 19, 2:00 PM EST
Where
Tompkins forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.452, -76.474 (the zone’s center; the record gives no point)

High winds occurred across the region with gusts between 50 and 60 mph. Numerous trees were blown down and many customers were without power.

High Wind, Yates

When
February 18, 10:00 PM EST to February 19, 2:00 PM EST
Where
Yates forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
42.633, -77.105 (the zone’s center; the record gives no point)

High winds occurred across the region with gusts between 50 and 60 mph. Numerous trees were blown down and many customers were without power.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286601, 286602, 286603, 286605, 286606, 286607, 286608, 286609, 286610, 286611, 286612, 286613, 286614, 286615, 286616, 286617, 286618, 286619.